Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 191, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2009, 5:34 PM CDT for Butler County, Sedgwick County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 2009, 5:34 PM CDT (22:34 UTC)
- Expired
- Jun 15, 2009, 6:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Butler County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 27 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -643 J/kg
- Mixed-layer LCL
- 2160 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:16 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jun 15, 3:16 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 316 PM CDT MON JUN 15 2009 .DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE SEVERE STORM POTENTIAL THIS EVENING...THEN AGAIN ON THURSDAY NIGHT AND FRIDAY. TONIGHT: LATEST VISIBLE IMAGERY WAS SHOWING A CLUSTER OF SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING OVER WESTERN OKLAHOMA. THIS ACTIVITY LOOKS TO BE RATHER CAPPED AND ELEVATED AT THIS TIME...AND MAY REMAIN THAT WAY THROUGH MUCH OF THE AFTERNOON. HOWEVER...LOOKING AT THE LATEST LAPS ANALYSIS IT APPEARS LIKE THE MIXED LAYER CONVECTIVE INHIBITION IS LESS ACROSS AREAS EAST OF THE TURNPIKE. IF THIS CLUSTER CAN HOLD TOGETHER...THEN IT MAY BE ABLE TO BECOME SEVERE ONCE IT MOVES INTO AREAS OF THE TURNPIKE. ALTHOUGH...WE ARE NOT REAL CONFIDENT IN THIS OCCURRING. THE MAIN FOCUS APPEARS TO BE IN SOUTHWEST KANSAS STRETCHING INTO THE TEXAS PANHANDLE WHERE QUITE A BIT OF CUMULUS DEVELOPMENT IS TAKING PLACE IN ASSOCIATION WITH AN UPPER LEVEL POTENTIAL VORTICITY ANOMALY. THIS POTENTIAL VORTICITY ANOMALY SHOULD STIR UP QUITE A BIT CONVECTION THIS AFTERNOON IN WESTERN KANSAS AND THE OKLAHOMA PANHANDLE THIS AFTERNOON. PUTTING ALL OF THIS TOGETHER IT APPEARS LIKE WE COULD SEE A FEW ISOLATED STORMS LATE THIS AFTERNOON...EARLY THIS EVENING. IF THESE STORMS DEVELOP...THEY WILL MOST LIKELY BE SUPERCELLULAR WITH EVEN AN ISOLATED TORNADO THREAT...ESPECIALLY IF THE LOW LEVEL FLOW BACKS AHEAD OF THE CELLS. LATER TONIGHT IS A TOUGH CALL ON THE TRACK OF THE MESOSCALE CONVECTIVE SYSTEM (MCS). AT THIS POINT...WE DO NOT FEEL COMFORTABLE ENOUGH TO FOCUS ON ANY PARTICULAR AREA. ALTHOUGH...THE BEST CHANCE FOR A LONG LIVED MCS APPEARS TO BE IN CENTRAL KANSAS ON THE SOUTHERN EDGE OF WESTERLIES. SOUTH CENTRAL AND SOUTHEAST KANSAS ON THE OTHER HAND IS NOT OUT OF THE WOODS ESPECIALLY WITH SUCH HIGH INSTABILITY IN PLACE...GOOD 850MB STORM RELATIVE FLOW. A STRONG COLD POOL COULD ALSO DEVELOP WHICH MAY CAUSE A PROLONGED WIND EVENT. WE ALSO WENT AHEAD AND ISSUED A FLASH FLOOD WATCH FOR THE ENTIRE AREA TONIGHT...DUE TO HIGH PRECIPITABLE WATER VALUES IN PLACE. TUESDAY-TUESDAY NIGHT: THE BULK OF THE CONVECTION SHOULD MOVE OUT OF THE PICTURE MAINLY BEFORE DAYBREAK ON TUESDAY...BUT THERE MAY BE A FEW LINGERING SHOWERS AND STORMS IN SOUTHEAST KANSAS. THE REMAINDER OF THE AREA WILL SEE A FAIRLY NICE DAY WITH COOLER CONDITIONS. THERE IS A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS LATE TUESDAY NIGHT AS SOME ISENTROPIC LIFT DEVELOPS ALONG A BAROCLINIC ZONE BETWEEN 310-315K. HOWEVER... THERE IS NOT MUCH IN THE WAY OF UPPER LEVEL SUPPORT. WITH SOME INSTABILITY IN PLACE...WE PLAN ON KEEPING SMALL CHANCES OF THUNDERSTORMS MAINLY AFTER MIDNIGHT. WEDNESDAY-MONDAY: THE NEXT STORM SYSTEM APPEARS TO MOVE OUT OF THE ROCKIES THURSDAY NIGHT AND FRIDAY MORNING. THIS STORM SYSTEM WILL PUSH THE FRONTAL BOUNDARY SOUTH THROUGH THE AREA. AS A RESULT...MORE STRONG TO SEVERE STORMS WILL BE POSSIBLE DURING THIS TIMEFRAME. BEYOND THIS PERIOD...THE UPPER LEVEL RIDGE IS EXPECTED TO BUILD OVER THE AREA AND BRING BACK HOT AND HUMID CONDITIONS THIS WEEKEND. COX && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU A STATIONARY BOUNDARY SPANS MUCH OF THE NORTHERN SECTIONS OF THE FORECAST AREA. THIS AREA WILL BE THE FOCUS OF A DECENT CUMULUS FIELD. ELSEWHERE...WARM TEMPERATURES AND AN APPROACHING LOW PRESSURE SYSTEM WILL PROVIDE THE POTENTIAL FOR THUNDERSTORMS LATE THIS AFTERNOON ACROSS PORTIONS OF SOUTH CENTRAL AND CENTRAL KANSAS. THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND POSSIBLY A TORNADO. LATER THIS EVENING AND OVERNIGHT...THE SURFACE LOW CURRENTLY IN SW KANSAS WILL MOVE EASTWARD A KICK OFF ANOTHER ROUND OF NOCTURNAL STORMS. ONCE AGAIN...LARGE HAIL WILL BE THE PRIMARY CULPRIT. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 92 69 98 / 70 10 20 10 HUTCHINSON 65 91 68 98 / 70 10 20 10 NEWTON 66 91 68 95 / 70 20 20 20 ELDORADO 66 91 69 95 / 70 20 20 20 WINFIELD-KWLD 69 92 70 98 / 60 10 20 10 RUSSELL 64 88 66 98 / 80 10 20 10 GREAT BEND 64 89 67 99 / 80 10 20 10 SALINA 65 89 67 97 / 80 10 20 20 MCPHERSON 65 90 68 97 / 80 10 20 10 COFFEYVILLE 70 90 70 97 / 70 20 20 20 CHANUTE 68 89 69 94 / 70 20 20 20 IOLA 66 89 69 93 / 80 20 20 20 PARSONS-KPPF 69 90 70 95 / 70 20 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY MORNING FOR KSZ032-033-047>053-067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Jun 15, 4:33 PM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 433 PM CDT MON JUN 15 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-161000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 433 PM CDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW ISOLATED SEVERE STORMS WILL DEVELOP OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS THIS EVENING. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO BASEBALL SIZE...DAMAGING WINDS AND POSSIBLY A COUPLE OF TORNADOES. LATER TONIGHT A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS WESTERN KANSAS AND MOVE EAST THROUGH CENTRAL AND SOUTHEAST KANSAS. THE PRIMARY THREAT WITH THIS CLUSTER OF STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THESE THUNDERSTORMS WILL ALSO PRODUCE HIGH RAINFALL RATES WHICH MAY YIELD TO FLASH FLOODING. SEE THE LATEST FLASH FLOOD WATCH FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW STRONG THUNDERSTORMS ARE POSSIBLE OVER THE AREA TUESDAY NIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE DIME SIZE HAIL AND GUSTY WINDS UP TO 50 MPH. THE CHANCES ARE INCREASING THAT STRONG TO SEVERE THUNDERSTORMS WILL RETURN TO KANSAS THURSDAY NIGHT AS A COLD FRONT SURGES SOUTHEAST ACROSS THE STATE. THEREFORE...ONE SHOULD MONITOR LATER FORECASTS FOR FURTHER UPDATES. HOT & VERY HUMID WEATHER WILL PESTER THE REGION THE MIDDLE OF THE WEEK...ESPECIALLY WEDNESDAY AND THURSDAY...WHEN AFTERNOON HEAT INDICES ARE LIKELY TO REACH 100 TO 105. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX/ES
In the hours before
Special weather statement, Jun 15, 5:25 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 525 PM CDT MON JUN 15 2009 KSZ069-083-093-152300- BUTLER-COWLEY-SEDGWICK- 525 PM CDT MON JUN 15 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER...COWLEY AND SEDGWICK COUNTIES... AT 523 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR ROSE HILL...OR 18 MILES SOUTHEAST OF DOWNTOWN WICHITA...AND MOVING EAST AT 35 MPH. QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE POSSIBLE WITH THESE STORMS AS THEY INTENSIFY. PEOPLE IN NORTHWESTERN COWLEY...SOUTHEASTERN SEDGWICK AND SOUTHWESTERN BUTLER COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. BILLINGS
Local storm report, Jun 15, 5:33 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
533 PM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL ROSE HILL 37.57N 97.13W
06/15/2009 E0.50 INCH BUTLER KS EMERGENCY MNGR
&&
CWHThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 10:09 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 15 min |
| Jun 14, 10:15 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 60 min |
| Jun 14, 10:38 PM CDT | Tornado Warning | ICT | Harper | 50 min |
| Jun 14, 11:17 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 58 min |
| Jun 14, 11:32 PM CDT | Tornado Warning | ICT | Sumner | 43 min |
| Jun 15, 12:16 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 44 min |
| Jun 15, 12:58 AM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 62 min |
| Jun 15, 1:32 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Rice, Saline | 58 min |
| Jun 15, 1:35 AM CDT | Tornado Warning | ICT | Cowley | 40 min |
| Jun 15, 1:50 AM CDT | Tornado Warning | ICT | McPherson, Saline | 55 min |
| Jun 15, 2:17 AM CDT | Tornado Warning | ICT | Chautauqua, Cowley | 24 min |
| Jun 15, 2:21 AM CDT | Flash Flood Warning | ICT | Sumner | 6 hr |
| Jun 15, 2:35 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 18 min |
| Jun 15, 3:51 PM CDT | Flash Flood Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 15 hr |
| Jun 15, 5:56 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 64 min |
| Jun 15, 6:03 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 42 min |
| Jun 15, 6:17 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 28 min |
| Jun 15, 6:25 PM CDT | Tornado Warning | ICT | Chase, Marion | 65 min |
| Jun 15, 6:28 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 62 min |
| Jun 15, 6:30 PM CDT | Tornado Warning | ICT | Butler | 45 min |
| Jun 15, 6:40 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 31 min |
| Jun 15, 6:43 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 16 min |
| Jun 15, 6:55 PM CDT | Tornado Warning | ICT | Butler | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.